Kansas, 2016Dust Storm in Kansas, April 5, 2016
April 5, 2016 · NWS GLD · 1 event in 1 county or zone
Wind gusts up to 55 MPH accompanied a cold front across Northwest Kansas during the afternoon. The strong winds created blowing dust for locations which had not received a wetting rainfall recently.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind gusts up to 55 MPH accompanied a cold front across Northwest Kansas during the afternoon. The strong winds created blowing dust for locations which had not received a wetting rainfall recently. Visibilities fell to zero at Grinnell due to the blowing dust, which lead to an accident on I-70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 5, 5:59 PM CST, 1 minute earlier.
Area forecast discussion, Apr 5, 5:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT TUE APR 5 2016
.SYNOPSIS...
ISSUED AT 241 PM MDT TUE APR 5 2016
AS OF 18Z, AN UPPER LEVEL LOW IS SHIFTING EASTWARD OUT OF THE
NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS. AN UPPER LEVEL
RIDGE IS IN PLACE ACROSS MEXICO AND THE SOUTHERN UNITED STATES.
MID TO UPPER LEVEL CLOUDINESS HAS INCREASED ACROSS NORTHEASTERN
COLORADO OVER THE LAST COUPLE OF HOURS AND WILL CONTINUE TO SPREAD
EASTWARD THIS AFTERNOON. CUMULUS CLOUDS HAVE ALSO FORMED ACROSS
PORTIONS OF NORTHEASTERN COLORADO AND A FEW ISOLATED THUNDERSTORMS
WILL BE POSSIBLE WITHIN THE NEXT COUPLE OF HOURS. THE ATMOSPHERE
HAS BECOME UNSTABLE ENOUGH THAT IF STORMS DUE FORM, THEY WILL HAVE
THE CAPABILITY OF BECOMING SEVERE WITH WINDS OVER 60 MPH BEING THE
MAIN CONCERN. TOWARDS THE SURFACE, A FRONTAL BOUNDARY IS CURRENTLY
EXTENDING FROM CENTRAL NEBRASKA SOUTHWEST THROUGH NORTHWESTERN
KANSAS AND INTO EAST CENTRAL COLORADO. THIS FRONT WILL CONTINUE TO
SAG SOUTHEASTWARD THROUGH THE AFTERNOON HOURS INTO THIS EVENING.
WINDS BEHIND THIS FRONTAL BOUNDARY ARE FROM A NORTHERLY DIRECTION
WITH WIND GUSTS OVER 25 MPH AT TIMES. TEMPERATURES AT 18Z WERE
GENERALLY IN THE LOWER 70S. HIGHS THIS AFTERNOON LOOK TO TOP OUT
IN THE LOWER 70S ACROSS NORTHEASTERN COLORADO AND FAR NORTHWESTERN
KANSAS TO UPPER 70S ACROSS PORTIONS OF WEST CENTRAL AND NORTH
CENTRAL KANSAS.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 122 PM MDT TUE APR 5 2016
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL
KANSAS AND EAST CENTRAL KANSAS THIS EVENING THEN QUICKLY PUSH
SOUTH OUT THE AREA BY MIDNIGHT. SKIES LOOK BECOME MOSTLY CLOUDY BY
EARLY THIS EVENING BUT THEN DECREASE IN COVERAGE AFTER MIDNIGHT AS
DRIER AIR FUNNELS INTO THE AREA. HIGH PRESSURE WILL CONTINUE TO
BUILD INTO THE AREA OVERNIGHT LEADING TO NORTHERLY WINDS THIS
EVENING SHIFTING TO MORE OF A NORTHWESTERLY DIRECTION AFTER
MIDNIGHT. HIGH PRESSURE WILL BE LOCATED WEST OF THE AREA TOMORROW
WITH CONTINUED NORTHWEST WINDS WITH MOSTLY CLEAR SKIES ACROSS THE
CWA. AS FOR TEMPERATURES, LOWS TONIGHT LOOK TO RANGE FROM THE
LOWER 30S ACROSS EASTERN COLORADO TO LOWER 40S ACROSS NORTH
CENTRAL KANSAS. HIGHS TOMORROW ARE EXPECTED TO RISE INTO THE MID
60S.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 241 PM MDT TUE APR 5 2016
WEDNESDAY NIGHT THROUGH FRIDAY, AN UPPER LEVEL RIDGING WILL BUILD
ACROSS THE EASTERN UNITED STATES AND SLOWLY SHIFT EASTWARD.
MEANWHILE, AN UPPER LEVEL LONG WAVE TROUGH OVER THE EASTERN UNITED
STATES. THIS WILL PLACE THE CENTRAL HIGH PLAINS UNDER NORTHWEST
FLOW ALOFT. THIS FLOW IN COMBINATION OF HIGH PRESSURE BEING THE
DOMINATE FEATURE AT THE SURFACE WILL BRING PARTLY CLOUDY SKIES AND
DRY CONDITIONS TO THE CWA. WINDS THROUGH THIS TIME FRAME LOOK TO
BE FROM THE NORTHWEST WEDNESDAY NIGHT INTO THURSDAY THEN BECOME
LIGHT AND VARIABLE THURSDAY NIGHT BEFORE SHIFTING TO THE SOUTHWEST
FRIDAY. AS FOR TEMPERATURES, LOWS WILL GENERALLY BE IN THE MID TO
UPPER 30S WEDNESDAY AND THURSDAY NIGHT WITH HIGHS THURSDAY IN THE
UPPER 60S TO LOWER 70S AND IN THE LOWER 70S FRIDAY.
MODELS THEN SUGGEST AN UPPER LEVEL LOW TO ENTER THE DESERT
SOUTHWEST FRIDAY NIGHT INTO SATURDAY THEN INTO THE FOUR CORNERS
REGION SATURDAY NIGHT INTO SUNDAY. HIGH CLOUDS WILL INCREASE AS
THIS FEATURE APPROACHES WITH CONTINUED DRY CONDITIONS. WINDS WILL
ALSO SHIFT TO MORE OF A SOUTHERLY DIRECTION AS LEE TROUGHING
DEVELOPS ACROSS EASTERN COLORADO. A SHORTWAVE IS THEN EXPECTED TO
EJECT OUT FROM THIS FEATURE AND INTO THE FORECAST AREA SUNDAY
NIGHT INTO MONDAY. PRECIPITATION WILL BE POSSIBLE THROUGH THIS
TIME FRAME, OTHERWISE EXPECT PARTLY TO MOSTLY CLOUDY SKIES. A COLD
FRONT LOOKS TO MOVE THROUGH THE AREA SOMETIME DURING THE DAY
MONDAY WITH DRY CONDITIONS RETURNING THROUGH THE REMAINDER OF THE
EXTENDED FORECAST AS HIGH PRESSURE BUILDS INTO THE REGION. AS FOR
TEMPERATURES, HIGHS SATURDAY AND SUNDAY WILL GENERALLY BE IN THE
70S DECREASING INTO THE 60S MONDAY AND TUESDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 548 PM MDT TUE APR 5 2016
VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD. SHOWERS AND
ISOLATED THUNDERSTORMS ARE IN THE PROCESS OF MOVING OVER BOTH KGLD
AND KMCK TERMINALS AND SHOULD CLEAR OF THE TERMINALS BY 03Z. THERE
MAY BE BRIEF DROPS TO MVFR CONDITIONS DUE TO HEAVIER POCKETS OF
PRECIP. WINDS WILL ALSO BEGIN TO DIMINISH BY 03Z (THOUGH REMAIN
ABOVE 12KT). A STRONG LLJ WILL REMAIN IN PLACE RESULTING IN A
PERIOD OF LOW LEVEL WIND SHEAR LATE TONIGHT THROUGH EARLY
WEDNESDAY MORNING. WIND SHEAR WILL END MAINLY AS A RESULT OF
INCREASING SURFACE WINDS AFTER 12Z. GUSTS 30-40KT WILL BE POSSIBLE
DURING THE DAY WEDNESDAY ON THE BACK SIDE OF THE EXITING UPPER
LEVEL SYSTEM.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SYNOPSIS...HOVORKA_42
SHORT TERM...HOVORKA_42
LONG TERM...HOVORKA_42
AVIATION...DR
Hazardous weather outlook, Apr 5, 3:09 AM CST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
309 AM MDT TUE APR 5 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060915-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
309 AM MDT TUE APR 5 2016 /409 AM CDT TUE APR 5 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS THIS
AFTERNOON AND EVENING. STRONG WIND GUSTS WILL BE POSSIBLE NEAR THE
SHOWERS AND STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
FIRE DANGER WILL BE ELEVATED WEDNESDAY AFTERNOON SOUTH OF A LINE
FROM KIT CARSON TO CHEYENNE WELLS IN SOUTHERN CHEYENNE COUNTY
COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 5, 3:00 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT TUE APR 5 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052300-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...
OAKLEY...QUINTER...GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...
BENKELMAN...CULBERTSON...TRENTON...STRATTON NE...PALISADE...
MCCOOK
300 PM MDT TUE APR 5 2016 /400 PM CDT TUE APR 5 2016/
THROUGH 5 PM MDT (6 PM CDT)...NORTHWEST WINDS GUSTING UP TO 55 MPH
WILL BE POSSIBLE AS A COLD FRONT MOVES THROUGH THE AREA. LOCATIONS
RECEIVING THE STRONGER WIND GUSTS COULD ALSO SEE SOME BLOWING DUST
AND SHARPLY REDUCED VISIBILITIES.
Local storm report, Apr 5, 3:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT TUE APR 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM NON-TSTM WND GST KIT CARSON 38.76N 102.80W
04/05/2016 M52.00 MPH CHEYENNE CO MESONET
0344 PM NON-TSTM WND GST 9 NNE KIT CARSON 38.88N 102.73W
04/05/2016 E45.00 MPH CHEYENNE CO CO-OP OBSERVER
ESTIMATED WIND GUST BY COOP OBSERVER. VISIBILITY IS 3/4
MILE TO 1 MILE DUE TO BLOWING DUST/DIRT.
&&
RHUSTEDSpecial weather statement, Apr 5, 4:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT TUE APR 5 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060100-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...ARAPAHOE...
CHEYENNE WELLS...ST. FRANCIS...BIRD CITY...ATWOOD...OBERLIN...
NORTON...GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...
OAKLEY...QUINTER...GRINNELL...GRAINFIELD...TRIBUNE...LEOTI...
BENKELMAN...CULBERTSON...TRENTON...STRATTON NE...PALISADE...
MCCOOK
446 PM MDT TUE APR 5 2016 /546 PM CDT TUE APR 5 2016/
THROUGH 7 PM MDT (8 PM CDT)...NORTHWEST WINDS GUSTING AROUND 55
MPH WILL BE POSSIBLE AS A COLD FRONT MOVES THROUGH THE AREA.
LOCATIONS RECEIVING THE STRONGER WIND GUSTS COULD ALSO SEE SOME
BLOWING DUST AND SHARPLY REDUCED VISIBILITIES BELOW ONE MILE.
Dust Storm, Gove
- When
- April 5, 6:00 PM CST to 6:30 PM CST
- Where
- Gove forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Near zero visibilities from the blowing dust caused a traffic accident on I-70 at Grinnell. There was no report of injuries due to the accident.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 5, 20161 death · 1 event
- Frost and Freeze in Virginia, April 5 to 6, 2016$95,000 · 5 events
- Frost and Freeze in Virginia, April 5 to 6, 201647 events
- Frost and Freeze in Virginia, April 5 to 6, 201625 events
- High Wind in South Dakota, April 5 to 6, 201667 kt wind · 24 events
- Frost and Freeze in Virginia, April 5, 201621 events
- Frost and Freeze in Maryland, April 5 to 6, 201616 events
- High Wind in Wyoming, April 5, 201665 kt wind · 14 events
- Damaging Wind and High Wind in Kansas, April 5, 201665 kt wind · 13 events
- Frost and Freeze in North Carolina, April 5 to 6, 2016$16,000 · 2 events
- Winter Weather in Michigan, April 5 to 7, 201611 events
- High Wind in Montana, April 5 to 6, 201662 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622231.